Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 532, NWS Springfield, MO

August 21, 2003St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 21, 2003, 11:08 PM CDT for St. Clair County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 11:08 PM CDT (04:08 UTC)
Expired
Aug 22, 2003, 12:00 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 220408
SVRSGF
MOC185-220500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL MIDNIGHT CDT.

* AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MONTROSE...OR 11 MILES SOUTHWEST OF CLINTON...AND MOVING SOUTHWEST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   APPLETON CITY...OSCEOLA BY 1115 PM CDT.

THE TOWNS OF JOHNSON CITY AND TABERVILLE ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3817 9353 3823 9406 3790 9408 3789 9384
          3785 9371

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:01 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 7:01 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU AUG 21 2003

.DISCUSSION...
COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE
OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS.
MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE
MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME
LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED
AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT
JOPLIN.  THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT
ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH
AND ALONG THE FRONT.

SHORT TERM (TONIGHT - SATURDAY)...
PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND
SOUTHERN MISSOURI.  12Z SOUNDING DATA FROM SPRINGFIELD INDICATED
SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT.  HOWEVER...THE 800 TO
650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS.  DEEPER
BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO
THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL
ENERGY.  CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE
STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS
ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK.  WAS RELUCTANT TO
DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT
APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL
NIGHT AND INTO TOMORROW.

FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY
TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN
MOISTURE CONTENT.  THINK THE MESO-ETA CONVECTIVE PRECIPITATION
FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS
MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE
AFTERNOON.  ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY
NIGHT PERIOD WHICH LOOKS REASONABLE.  HIGH PRESSURE BEGINS TO SETTLE
INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST
FLOW OVER THE AREA FOR A COUPLE DAYS.  SLIGHTLY COOLER AND DRY
WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

CRAMER

LONG TERM (SUNDAY - WEDNESDAY)...
NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS.  LONG RANGE
PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN
BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA.  THERE IS SOME
EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN
MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES.
ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE
THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT.

GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST
CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER
48.  WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US
BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY
SIGNIFICANT WEATHER IN THE EXTENDED.  OTHERWISE...LOOK FOR MORE HOT
AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST.

CRAMER

&&

.AVIATION...
LOOKING AT THE 23Z LAPS SOUNDING FOR SPRINGFIELD...THE ATMOSPHERE IS
STILL QUITE UNSTABLE AS MIXED LAYER CAPES ARE IN EXCESS OF 2500 J/KG
WITH LITTLE CIN TO SPEAK OF.  A WEAK SURFACE FRONT WAS SLOWLY
PUSHING SOUTHWARD AND CURRENTLY STRETCHED ACROSS CENTRAL PORTIONS OF
KANSAS AND MISSOURI.  WIDELY SCATTERED STRONG TO SEVERE
THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY.  IN
ADDITION...AFTERNOON CONVECTION ACROSS SOUTH-CENTRAL MISSOURI HAD
DEVELOPED AN OUTFLOW BOUNDARY WHICH WAS JUST SOUTH OF KSGF THIS
EVENING.  WITH THESE BOUNDARIES IN THE AREA...DECIDED TO GO WITH A
TEMPO FOR THUNDER THROUGH 06Z.  SOUNDING HAS INVERTED V
CHARACTERISTICS...LEADING TO THE THREAT OF MICROBURST WINDS WITH A
FEW STORMS.  IM NOT EXPECTING WIDESPREAD CONVECTION DURING THE
OVERNIGHT HOURS...AS THE STORMS ARE BEING FUELED BY WEAK LOW-LEVEL
CONVERGENCE AND INSTABILITY DUE TO DAYTIME HEATING.  THE MAIN FRONT
LOOKS TO BE JUST SOUTH OF THE AREA FRIDAY AFTERNOON...DID NOT
INCLUDE ANY THUNDER FOR TOMORROW...HOWEVER IF THE FRONT SLOWS
DOWN...IT MAY NEED TO BE ADDED IN LATER TERMINALS.

SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND
NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES.

WFO SGF
Hazardous weather outlook, Aug 21, 9:59 PM CDT, 1 hour 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING WIND GUSTS UP
  TO 70 MPH AND HAIL TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  LOCATIONS NORTH OF A PITTSBURG TO SALEM LINE THROUGH 1 AM.  ANY
  LINGERING STORMS WILL AFFECT LOCATIONS TO THE SOUTH OF A
  JASPER...TO SPRINGFIELD...TO HOUSTON LINE BY 1 AM.

  DISCUSSION:

  A WEAK COLD FRONT DRAPED ACROSS EASTERN KANSAS AND CENTRAL
  MISSOURI WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE
  SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR THE NEXT
  SEVERAL HOURS.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE
  WINDS UP TO 70 MPH.  HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  RESIDUAL SHOWERS AND THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY
  MORNING AS THE COLD FRONT ADVANCES INTO SOUTHERN MISSOURI.  A
  FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE.
  HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY
  RAIN WILL BE THE PRIMARY HAZARDS.

  THE FRONT WILL BE SLOW TO PUSH THROUGH THE ENTIRE REGION ON
  FRIDAY...ALLOWING HOT TEMPERATURES TO CONTINUE OVER MOST
  LOCATIONS.  EXPECTED HIGHS WILL RANGE FROM THE MIDDLE TO UPPER 90S
  WITH HEAT INDICES RANGING BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT...ESPECIALLY NORTH OF
  THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Aug 21, 7:19 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    BELLE                     MO   WIND DAMAGE
08/21/03   MARIES                         TREES DOWN IN
                                          BELLE...REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0709 PM    BELLE                     MO   1 INCH HAIL
08/21/03   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 21, 8:54 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    5 NW IBERIA               MO   WIND DAMAGE
08/21/03   MILLER                         TREE DOWN ACROSS HIGHWAY
                                          17 BETWEEN IBERIA AND
                                          TUSCUMBIA. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0843 PM    BRUMLEY                   MO   1 INCH HAIL
08/21/03   MILLER                         REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Aug 21, 10:28 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    COLE CAMP                 MO   WIND DAMAGE
08/21/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CAR PORT BLOWN OFF OF
                                          AN AMBULANCE BASE.

CRAMER
Local storm report, Aug 21, 10:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    WARSAW                    MO   WIND DAMAGE
08/21/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:10 PM CDTSevere Thunderstorm WarningSGFMaries65 min
Aug 21, 7:34 PM CDTSevere Thunderstorm WarningSGFCamden56 min
Aug 21, 7:54 PM CDTSevere Thunderstorm WarningSGFMiller66 min
Aug 21, 8:42 PM CDTSevere Thunderstorm WarningSGFCamden48 min
Aug 21, 9:32 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Aug 21, 10:22 PM CDTSevere Thunderstorm WarningSGFBenton38 min
Aug 21, 11:38 PM CDTSevere Thunderstorm WarningSGFVernon67 min
Aug 21, 11:48 PM CDTSevere Thunderstorm WarningSGFCedar42 min
Aug 22, 12:09 AM CDTSevere Thunderstorm WarningSGFBarton51 min
Aug 22, 12:35 AM CDTSevere Thunderstorm WarningSGFJasper55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.